Utah, 2003

Flash Flood in Utah, July 21, 2003

July 21, 2003 · NWS SLC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 21, 3:00 PM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 21, 3:00 PM MST, 1 hour 44 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
400 PM MDT MON JUL 21 2003

.SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN OVER EASTERN NEVADA
THROUGH WEDNESDAY WITH A GRADUAL DECREASE IN MOISTURE OVER THE
FORECAST AREA.

.DISCUSSION...HIGH POSITIONED TO OUR WEST WHICH HAS PULLED SOME
SLIGHTLY DRIER AIR INTO THE NORTH.  HIGH WILL REMAIN BASICALLY
STATIONARY NEXT COUPLE OF DAYS TO KEEP AREA IN A FAIRLY SIMILAR
WEATHER PATTERN....HOT WITH AFTERNOON AND EVENING THUNDERSTORMS FROM
THE UINTAS SOUTHWEST ALONG THE HIGH TERRAIN.  CU DEVELOPMENT OVER
THE NORTH THIS AFTERNOON HAS BEEN UNEVENTFUL AT BEST.  CONVECTION
OVER THE UINTAS FINALLY GOT GOING AFTER SOME FLAT CU...BUT NOT AS
STRONG AS THE LAST COUPLE OF DAYS.  ACTIVITY OVER THE CENTRAL AND
SOUTHWEST MOUNTAINS HAS BEEN STRONGER IN THE DEEPER MOISTURE AND
BETTER INSTABILITY.  STORMS DRIFTING SOUTH OFF THE PLATEAU AND INTO
SOUTHERN VALLEYS.  DECIDED TO INCREASE POPS SLIGHTLY IN THE SOUTH
FOR THIS EVENING BASED ON CURRENT KICX RADAR SHOWING CELLS DRIFTING
TO THE SOUTH.  WASATCH PLATEAU HAS BEEN DOING WELL THIS AFTERNOON
AS WELL.

NOT MUCH CHANGE TOMORROW AS HIGH REMAINS CENTERED JUST TO OUR WEST
ON THE NV/UT BORDER.  ETA AND GFS EACH SHOWING AN EASTERLY WAVE
MOVING THROUGH ARIZONA AND INCREASING THE EASTERLY FLOW IN THE
SOUTH.  THIS WILL PUSH MOUNTAIN AFTERNOON CONVECTION TO THE WEST
RATHER THAN SOUTH LIKE TODAY.  NORTH REMAINS STEADY FOR MOISTURE AND
STABILITY COMPARED TO TODAY...STILL NOT QUITE ENOUGH FOR ANYTHING
BUT ISOLATED IN THE MOUNTAINS.

HIGH MOISTENS UP SLIGHTLY ON WEDNESDAY BUT MODELS STILL CONFINE MOST
OF THE MOISTURE IN THE CENTRAL AND SOUTH...WHICH SEEMS REASONABLE.
POSITIVE LI AREA STILL OVER NORTHERN AREAS...SO ANOTHER DAY LIKE
TUES.

GFS PROGRESSES UPPER AIR PATTERN EAST STARTING LATE WEDNESDAY INTO
THURSDAY...MOVING THE UPPER RIDGE TO OUR EAST AND INCREASING THE
SOUTHWESTERLY FLOW.  AS A RESULT SMALL RIPPLES MOVE THROUGH THE
FASTER FLOW TO OUR NORTHWEST AND BRUSH THE NORTH LATE THURSDAY AND
FRIDAY.  BEST CHANCE FOR MEASURABLE THIS FORECAST PACKAGE IN
SLC/TOOELE AREA WILL PROBABLY BE DURING THIS TIME.  A WEAK BOUNDARY
IS CURRENTLY PROGGED TO DROP IN OVER THE NORTH DURING THE SAME TIME
WHICH COULD ACT AS A TRIGGER FOR ACTIVITY IN THE NORTH FRIDAY.

HIGH MOVES BACK TO THE WEST FOR THE WEEKEND INTO NEXT MONDAY PUTTING
US IN A BASIC HIGH-TERRAIN...AFTERNOON CONVECTION PATTERN WITHOUT
ANY PREDICTABLE FORCING TO FOCUS ANY ONE DAY OVER THE OTHER.
EUROPEAN MODELS ARE IN FAIR AGREEMENT WITH GFS WITH THIS RIDGE SHIFT
BACK TO THE WEST.

TEMPERATURES WILL REMAIN HOT THROUGH THE PERIOD WITH 700 MB TEMPS IN
THE 16-19 DEG RANGE.  AT THIS POINT IT LOOKS LIKE THE SLC RECORD OF
9 STRAIGHT 100+ DAYS WILL BE BROKEN WITH 100+ HIGHS LIKELY TUES AND
WED...AND POSSIBLY THURSDAY.  TODAYS HIGH IS THE 7TH STRAIGHT.

SLC ---0 CDC 2332  JACKSON

.SLC...NONE.
Hazardous weather outlook, Jul 21, 6:00 AM MST, 10 hours 44 minutes before
IDZ024-025-UTZ001>021-WYZ021-221300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WCJIN-WYSW

The radar

The Cedar City radar (KICX), 66 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
July 21, 4:44 PM MST to 6:00 PM MST
Where
Washington County, Zion National Park
Reported by
PARK/FOREST SERVICE
Coordinates
37.280, -113.505 (the zone’s center; the record gives no point)

A small scale flash flood was reported by a park employee at Zion National Park.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379829.